« Go Back

PEP Failure

Question: 

Good evening everyone. First, let me start by appreciating what you do here, using your time and resources to serve humanity. May God continue to give you all the strength to do more. Thanks.

During a vaginal sex (which lasted for about 4 minutes) with a CSW in Nigeria on June, 20 2019, I had finished and pulled out only to discover that the condom I used had ruptured. The following day (21 June 2019) I went to a clinic and was given one month course of PEP which I started within 23hrs. During the time I was taking the medication I experienced fatigue on 3 different occasions, cluster headache and intermittent nausea. I finished the medication on 20 July 2019 and since then have experienced the following symptoms: cluster headache that cause me pain in my eyeballs, pain that moves around all my joints, pain in my groin, lower back pain, light painful sensation in my armpit and under my jaw, recurrent nausea. 9 days after the course of PEP I developed a very high fever that will come, go, and come back again putting me in a state of feeling extremely hot and then extremely cold again, night sweats, pain in my calf and behind my knees that extends towards my thighs, peripheral neuropathy that causes tingling and numbness in all my limbs, nasal congestion in one of my nostrils that gets worse at night, light sour throat for few days, pain in my eyes and ears, chest pains, body ache and cramps.

This is my test update. 9 weeks post finishing PEP and 13 weeks post exposure, 3rd generation Alere antibody test-negative, but I am still having joint ache that moves around all my joints starting from my ankle joints to my knees, to my elbow joints and waist, and fingers. The pain would come and go and come back in a few days. Occasional body aches, pain in my eyeballs, nasal congestion in one of my nostrils that gets worse at night, few pimple-like rashes on my shoulders that would appear and go away in a few days and come back again, occasional chest pains. I think the PEP failed me and I am seroconverting. Please what do you think? I have read stories of people that seroconverted 6 months after taking PEP. Do you think I am one of such persons?

Answer: 

Hello,

Thank you for your inquiry. From what we gather from the question, you are asking about the possibility that you have acquired HIV after the following: 1. The condom you were using during vaginal sex broke 2. You took PEP within 23hrs post-intercourse 3. You received a negative 3rd generation Alere antibody test 4. You have continued to experience severe symptoms such as pain in various parts of your body and pimple-like rashes

From the information given, this scenario is determined to be Low Risk (Evidence of transmission occurs through these activities when certain conditions are met) even though the activity that was performed (unprotected sex) is considered High Risk (There is evidence of transmission through these activities and are the majority of cases of transmission).

After receiving your negative test, you have continued to experience symptoms that have been documented to be associated with HIV. You are concerned that you received a "false-negative" result from the 3rd generation diagnostic test. This is very unlikely.

For most accurate results, the 3rd generation diagnostic test should be taken 4 weeks to 3 months (although up to 95% of infections are detectable within 4-6 weeks) post-exposure. Most people develop detectable antibodies in 21-25 days (1).

Since you took this test within the proper window period, the accuracy of the test is 99.8% (1). Official HIV guidelines recommend re-testing at approximately 12 weeks post-exposure, which you indicated having negative test results at 13 weeks post-exposure. This would mean that your test results can be considered completely conclusive for this specific exposure.

In addition, PEP is extremely effective in preventing HIV transmission when it is taken correctly. Rare HIV acquisition post-prep could be explained by factors such as poor adherence or ongoing risk behaviour. I found an evidence-based link to an article that specifies these cases and it is linked below (2). Therefore, if the PEP was administered properly, it is very likely that the symptoms you have been experiencing are not attributed to HIV, especially since HIV does not have specific symptoms (it is widely variable for everyone).

Recommendation: No need for further HIV testing. Please refer to physician for other health related questions.

Regards, AIDS Vancouver Helpline/Online, Samantha